Nebraska, 2024Tornadoes and Flash Flooding in Nebraska, April 16, 2024
April 16, 2024 · NWS OAX · 13 events in 5 counties and zones
At midnight on the 16th, non-severe thunderstorms were ongoing across portions of northeast Nebraska and western Iowa. With these storms being rooted in a nearly stationary boundary co-located with the exit region of a low-level jet, this area saw prolonged periods of moderate to heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.0 million
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
At midnight on the 16th, non-severe thunderstorms were ongoing across portions of northeast Nebraska and western Iowa. With these storms being rooted in a nearly stationary boundary co-located with the exit region of a low-level jet, this area saw prolonged periods of moderate to heavy rain. This resulted in isolated instances of flash flooding, especially for rural portions of western Wayne County where several roads were reported under water.
By 4 am, A round of strong to severe thunderstorms entered eastern Nebraska from the west and south. These storms were co-located with a tongue of enhanced instability and low-level shear as the surface low occluded in central Nebraska. Scattered instances of damaging wind and continued isolated flooding were reported through the early morning hours.
While the main round of thunderstorms continued east into Iowa and Missouri by late morning, continued redevelopment of thunderstorms persisted through the afternoon hours across portions of northeast Nebraska. This resulted from forcing for ascent and steep lapse rates associated with the cut-off low lingering in central Nebraska. Just before noon through the early afternoon hours on the 16th, the Omaha-Valley NWS received reports of funnel clouds and brief spin-up tornadoes associated with these storms. NWS damage surveys concluded that there were 4 EF-0 tornadoes, two in Platte County and two in Colfax County. Scattered showers and storms lingered across the area through the evening of the 16th as the low-pressure system weakened and slowly moved northeast into the upper Midwest.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 15, 11:40 PM CST, 1 hour 36 minutes earlier. Its key messages:
- Very high to extreme fire danger is expected this evening for portions of northeast Nebraska and west-central Iowa.
- Several rounds of strong to severe thunderstorms are possible beginning this evening through Tuesday afternoon. All modes of severe weather are possible at this time.
- Much cooler temperatures work their way into the region beginning Wednesday and are expected to last through the weekend.
Area forecast discussion, Apr 15, 11:40 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1240 AM CDT Tue Apr 16 2024
.KEY MESSAGES...
- Very high to extreme fire danger is expected this evening for
portions of northeast Nebraska and west-central Iowa.
- Several rounds of strong to severe thunderstorms are possible
beginning this evening through Tuesday afternoon. All modes
of severe weather are possible at this time.
- Much cooler temperatures work their way into the region
beginning Wednesday and are expected to last through the
weekend.
&&
.DISCUSSION...
Issued at 350 PM CDT Mon Apr 15 2024
Surface analysis shows a stationary front pushing north now as
a warm front. It's currently south of the Omaha metro and
visible on satellite imagery. It will continue northeast
through the night and act as a focus for severe weather,
especially as the LLJ ramps up. Water vapor imagery shows a
closed low pushing east into Colorado.
Warm air has built into the entire area with a wide range of
dewpoints accompanying them. Dewpoints range from the 30s up
north to the 60s along the Kansas state line which produces RH
values from the teens to near 50%. A RED FLAG WARNING continues
for Pottawattamie County, IA and points north until 7pm this
evening.
For severe weather, model consensus is growing as to the timing
and location of best threats. Believe the cap (stronger than -200
J/Kg) holds through the afternoon hours. Expect first
convection to likely fire along the warm front as it treks
north. First radar returns will generally be found near a line
from Council Bluffs, IA to Fremont to Norfolk to near Wagner,
SD. Already CAPE values along the KS state line have pushed over
2000 J/kg.
Strongest convection overnight tonight looks to be primarily
limited to the warm front (north) and the dry line developing in
central Nebraska (west). HREF/SREF probabilities show severe
threat (hail/wind/tornado) peak around the 10pm time frame with
best chances in northeast Nebraska. Hodographs reveal a threat
of supercells capable of very large hail (2-3 inches) and
tornado development, especially along the warm front, but also
in the warm sector should any storms develop there. The LLJ
cranks up at 800 hPa overnight... keeping the tornado threat
going after dark (a rarity around here) and indicates
prospective downbursts could produce wind gusts of 70mph.
Flash flood concerns are highest along the SD/NE border and
unfortunately peak overnight. Rainfall rates of 1.5" per hour
are possible with strongest storms with localized rain totals
over 3" possible with training storms. With dry soils in place,
believe flash flood concern will be mostly limited to urban
areas and their hydrophobic surfaces.
With reduced CAPE overnight, storm coverage should diminish,
though severe storms remain possible through the night,
especially on the nose of the LLJ. An early morning push of CAPE
up the Missouri River Valley coincides with the jet streak's
location. This will maximize 0-6km wind shear and reinvigorate
the thunderstorm activity in far southeast Nebraska / southwest
Iowa / Omaha metro. These storms will move quickly to the east
and take the strongest storms with them although thunderstorms
may remain well into Tuesday afternoon as mid-levels quickly
cool closer to the low center. Funnel clouds may be a result on
Tuesday afternoon just behind the departing system.
High temperatures will be notably cooler on Wednesday with
strong northwesterly flow developing before sunrise. Expect
seasonal highs though it will feel cooler with gusts up to
40mph.
Highs on Thursday through Saturday will peak below normal with
highs in the 50s expected. Will have to speak with growers in
the area and neighboring offices as to whether a frost/freeze
headlines are necessary as morning lows will slip into the low
30s at times.
Thursday brings high chances (60-85%) of rain and thunderstorms
along with a potent shortwave and cold front caught up in
quasi-zonal flow.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1232 AM CDT Tue Apr 16 2024
The first wave of storms is exiting to our northeast this
evening, with MVFR stratus spreading northward across eastern
Nebraska. The second wave of storms will arrive around 10Z,
bringing the potential for large hail and damaging winds. Winds
throughout the night will predominantly remain out of the
southeast at around 20 to 30 kt, but could become erratic around
thunderstorms due to outflow. The second line of storms will
exit the area around 12-15Z, with cigs improving dramatically
behind this line and VFR conditions expected. Winds will also
shift to southwesterly behind these storms, but continue to stay
around 20 to 30 kt. Expect a gradual shift more westerly with
time through Tuesday afternoon with additional storms possible
for KOMA and KLNK Tuesday afternoon, ending around 06Z
Wednesday.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&
DISCUSSION...Nicolaisen
AVIATION...McCoy
Hazardous weather outlook, Apr 15, 8:07 PM CST, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
907 PM CDT Mon Apr 15 2024
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-161615-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
907 PM CDT Mon Apr 15 2024
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...Tonight and Tuesday
Several rounds of strong to potentially severe thunderstorms may
impact the region this evening through tomorrow evening. Damaging
winds, hail as large as tennis balls, and a tornado or two will
all be possible. Potential for severe weather is expected to last
through the night time hours into tomorrow morning.
Scattered showers and thunderstorms are expected Tuesday morning
through 8 PM Tuesday evening. Storms may be severe with large
hail, strong winds, and a tornado or two all possible.
.DAYS TWO THROUGH SEVEN...Tuesday night through Monday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible tonight and early Tuesday.
In the hours before
Local storm report, Apr 15, 11:54 PM CST, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
1254 AM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 AM Hail 1 S Wayne 42.23N 97.01W
04/16/2024 E0.50 Inch Wayne NE Public
Report from mPING.
&&
CALocal storm report, Apr 15, 11:56 PM CST, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
1256 AM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1222 AM Hail Wayne 42.24N 97.02W
04/16/2024 M0.70 Inch Wayne NE Public
Photo on social media.
&&
CAEvent by event
4 thunderstorm wind, 4 tornado, 3 flash flood, 2 funnel cloud. Local standard time, as filed.
Flash Flood, Wayne
- When
- April 16, 1:16 AM CST to 4:16 AM CST
- Where
- Wayne County, 4 mi ENE of Wayne to 8 mi SSE of Wayne
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 42.252, -96.948
The Wayne County EM reported one primary highway many secondary roads were under water in eastern Wayne County.
Thunderstorm Wind, Colfax
- When
- April 16, 4:54 AM CST
- Where
- Colfax County, 8 mi SSE of Howells
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.613, -96.941
A severe wind gust was measured on a personal weather station sometime between 545 and 600 am in the morning. The time was estimated based on radar.
Thunderstorm Wind, Colfax
- When
- April 16, 4:58 AM CST
- Where
- Colfax County, 5 mi S of Howells
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.648, -97.000
A severe wind gust was measured on a personal weather station sometime between 555 and 600 am in the morning. The time was estimated based on radar.
Thunderstorm Wind, Wayne
- When
- April 16, 8:03 AM CST
- Where
- Wayne County, 5 mi SE of Winside
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.129, -97.101
The Wayne County EM reported part of a small garage roof was removed. There was additional damage to a power pole nearby. Surrounding trees were reported to have remained standing. The time was estimated based on radar.
Tornado, Platte
- When
- April 16, 10:35 AM CST to 10:51 AM CST
- Where
- Platte County, 2.93 mi WSW of Platte Center to 2.58 mi E of Tarnov
- Rating
- EF0
- Path length
- 8.44 mi
- Path width
- 50 yd
- Reported by
- Emergency Manager
- Coordinates
- 41.510, -97.550
This tornado track is based entirely on eyewitness reports as there was no damage indicated along the entirety of the intermittent track. Emergency management, storm spotters, and video evidence indicate that the tornado began approximately 3 miles southwest of Platte Center. it moved northeast where it crossed the Central Highway road a half mile east of 325th Avenue. From that point on, it became more intermittent, occasionally kicking up dust at the ground underneath the persistent funnel cloud. There were times, especially during the intermittent phase, when the ground-level circulation went through center pivot irrigation systems without tipping them over, which has stood as the basis for rating this as an EF-0 tornado. Video evidence suggests that it was approximately 50 yards wide at its maximum width.
Flash Flood, Wayne
- When
- April 16, 10:55 AM CST to 1:00 PM CST
- Where
- Wayne County, 1 mi NE of Winside to 1 mi NW of Winside
- Cause
- Heavy Rain
- Property damage
- $2.0 million
- Reported by
- Emergency Manager
- Coordinates
- 42.190, -97.156
The Wayne County EM reported street flooding in Winside.
Flash Flood, Cedar
- When
- April 16, 11:15 AM CST to 1:15 PM CST
- Where
- Cedar County, 1.57 mi ENE of Belden to 2.27 mi E of Belden
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 42.427, -97.171
The Cedar County EM reported water over Highway 20 just to the east of Belden.
Tornado, Platte
- When
- April 16, 11:37 AM CST to 11:42 AM CST
- Where
- Platte County, 1.38 mi S of Creston to 1.03 mi E of Creston
- Rating
- EF0
- Path length
- 2.91 mi
- Path width
- 30 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.680, -97.370
A tornado began just west of 190th Avenue and about a half mile north of 445th Street where it flipped a cattle shed. The tornado then tracked toward the northwest, where it impacted another farm, flipping over a small outbuilding and removing roofing material of another outbuilding. A large cedar tree was also split down the middle. From this point, the tornado tracked north and then eventually east. Another farm was impacted near 190th Avenue and 475th Street where a detached garage had the roof removed and walls collapsed. Another cattle shed was overturned near the endpoint of the tornado near 475th Street and 182nd Avenue. There were several videos of this tornado which indicate an interesting evolution. It seemed to begin as the parent storm ingested rotation from a weak frontal boundary extending southeast of the storm, then pulled the tornado northwest closer to the storm updraft, and then eventually it turned to move northeast in the same direction as the storm and eventually pushed a bit more toward the east as a cool gust pushed out and dissipated the tornado. While the funnel cloud was rather wide at times, the actual contact with the ground was quite narrow, as evidenced by the narrow damage track.
Funnel Cloud, Platte
- When
- April 16, 11:39 AM CST to 11:44 AM CST
- Where
- Platte County, 2 mi WSW of Creston
- Reported by
- Emergency Manager
- Coordinates
- 41.689, -97.406
The Platte County EM reported numerous funnel clouds extending nearly to the ground. No debris was reported on the ground. These funnels lasted for several minutes.
Funnel Cloud, Colfax
- When
- April 16, 12:08 PM CST to 12:13 PM CST
- Where
- Colfax County, 1 mi S of Leigh
- Reported by
- Emergency Manager
- Coordinates
- 41.685, -97.230
The Colfax County EM reported multiple funnel clouds in the Leigh area.
Tornado, Colfax
- When
- April 16, 12:18 PM CST to 12:23 PM CST
- Where
- Colfax County, 2.81 mi S of Clarkson to 2.59 mi SE of Clarkson
- Rating
- EF0
- Path length
- 1.08 mi
- Path width
- 30 yd
- Reported by
- Public
- Coordinates
- 41.680, -97.120
Eyewitness reports and photo and video evidence show that the long-lived funnel cloud formed a ground circulation that began at approximately 118 local time and lasted for approximately 5 minutes. It slowly traveled northeast during this time, with the only damage being some minor damage to tree branches.
Tornado, Colfax
- When
- April 16, 12:39 PM CST to 12:49 PM CST
- Where
- Colfax County, 7.21 mi SSW of Howells to 4.63 mi SSE of Howells
- Rating
- EF0
- Path length
- 5.21 mi
- Path width
- 40 yd
- Reported by
- Emergency Manager
- Coordinates
- 41.620, -97.040
Detailed reports from a combination of emergency management, eyewitnesses, and video evidence from storm spotters indicate this as the path of the tornado. Eyewitness accounts indicate that the final 1.5 miles of the track were intermittent, with occasional debris and dust at the ground level. These reports also indicate that the tornado began at 1:39 PM and lasted for approximately 10 minutes, which aligns well with the storm's motion. There were at least 2 center pivots damaged along the track and some minor damage to small outbuildings where tin roofing material was removed. These damage indicators and the degree of damage indicate that the tornado was an EF-0 with maximum winds of approximately 75 mph. Video evidence of the dust field suggests a width of approximately 40 yards.
Thunderstorm Wind, Sarpy
- When
- April 16, 1:56 PM CST
- Where
- Sarpy County, 1 mi SSE of Papillion
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 41.157, -96.043
The office received a photo on social media of a large tree limb down across Coach Road south of Cedardale Road. The time was estimated based on radar.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, April 16, 2024EF2 · 44 events
- Tornadoes in Kansas, April 16, 2024EF2 · 2 events
- Tornadoes and Hail in Iowa, April 16, 2024$97,000 · EF1 · 18 events
- Tornadoes and Hail in Iowa, April 16, 2024EF1 · 14 events
- Tornadoes in Missouri, April 16, 2024EF1 · 3 events
- Hail and Damaging Winds in Illinois, April 16, 20241.25 in hail · 17 events
- Frost and Freeze in Oregon, April 16 to 17, 202414 events
- Dust Storm and High Wind in Kansas, April 16, 202456 kt wind · 9 events
- Damaging Wind in Minnesota, April 16, 20241 injured · 52 kt wind · 1 event
- Hail and Damaging Winds in Missouri, April 16, 20241.75 in hail · 8 events
- Hail and Damaging Winds in Arkansas, April 16 to 19, 20241.5 in hail · 6 events
- High Wind in South Dakota, April 16, 202455 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166021, 1166025, 1166026, 1166027, 1166033, 1166028, 1166029, 1166034, 1166030, 1166031, 1166035, 1166036, 1166032.